Drug Reactions and the Vulva


31
Drug Reactions and the Vulva


Fiona M. Lewis


The adverse cutaneous effects of some drugs, both topical and systemic, on the vulval skin can be predicted, such as the virilisation seen with topical testosterone or mucosal dryness with oral retinoids. In most other cases, reactions are idiosyncratic. The vulva can be involved in a localised fixed drug eruption or as part of a generalised drug reaction and is frequently part of severe adverse reactions such as Stevens‐Johnson syndrome and toxic epidermal necrolysis. Adverse reactions to topical treatment are discussed in Chapter 8.


Fixed drug eruption


A fixed drug eruption (FDE) characteristically occurs at the same site each time the causative drug is ingested [1]. This may be one site or occasionally multiple areas. Its mechanism and site specificity remain essentially unexplained. The genital mucosa is the most frequently affected area [2], but the problem is significantly more common in males. In a series of 29 patients with FDE involving the genital area, only 2 cases occurred in women, one affecting the vagina and the second affecting the vulva [3].


The diagnosis can take some time, as the problem is intermittent and patients will not often link the eruption to drug ingestion. The history is all‐important in making this diagnosis, and it is essential to specifically enquire about over‐the‐counter medication. A challenge test can be diagnostic if the history is unclear.


The main drugs implicated are non‐steroidal anti‐inflammatory preparations and COX‐2 inhibitors. Other cases affecting the vulva have been reported with dapsone [4], trimethoprim, [5] and fluconazole [6]. Vulval pruritus as a symptom of FDE may also occur, and was the only symptom described after ingestion of a vitamin preparation [7].


One patient is reported who described vulval itch as an initial symptom before developing an inflammatory lesion on the right knee [8]. The symptoms occurred with Flurbiprofen, Ibuprofen, and Piroxicam. On formal testing with Meloxicam, the symptoms were reproduced again with vulval pruritus being the initial symptom before extragenital lesions were seen.


Exposure to a drug present in body fluid during intercourse can cause issues in both sexes. Fixed drug reactions are reported after exposure to seminal fluid (which involved other areas in addition to the vulva and vagina) [9] and cotrimoxazole excreted in vaginal fluid has been reported to cause an FDE on the penis [10].


Patients who take drugs intermittently for a vulval problem can also develop an FDE elsewhere. A lichenoid eruption on the hands and feet was linked to intermittent aciclovir taken for recurrent herpes simplex infection [11].


Clinical features


The characteristic initial lesion is an erythematous patch, which may become oedematous and then sometimes bullous hours after the drug is ingested (Figure 31.1). This then subsides to leave pigmentation, which can persist for months. The lesions may be single or multiple. Vulval involvement usually presents as acute swelling which may go on to blister (Figures 31.2 and 31.3) and erode, and there may also be more typical extragenital lesions at the same time. One series of 13 women presenting with ‘chronic vulvitis’, presumed to be the manifestation of an FDE, has also been reported [12].

Photo depicts initial lesion of fixed drug eruption on arm.

Figure 31.1 Initial lesion of fixed drug eruption on arm.

Photo depicts swelling and blistering on vulva.

Figure 31.2 Swelling and blistering on vulva.

Photo depicts fixed drug eruption to co-trimoxazole showing acute erythema, swelling, and blistering on left labium majus.

Figure 31.3 Fixed drug eruption to co‐trimoxazole showing acute erythema, swelling, and blistering on left labium majus.


Differential diagnosis


The clinical differential diagnosis is from herpes simplex and from other causes of acute bullous lesions, and in the post‐inflammatory stage from melanocytic lesions and pigmented intraepithelial neoplasia.


Histological features


In the acute phase, histological examination shows epidermal necrosis with dermal inflammation. The late changes are those of melanin deposition in the epidermis and in dermal melanophages.


Treatment


Discontinuation of the offending drug is curative.


Stevens‐Johnson syndrome/toxic epidermal necrolysis (SJS/TEN syndrome)


These two severe cutaneous reactions have significant overlap and are therefore often considered together as SJS/TEN syndrome. They are most commonly drug induced, although cases of SJS and the milder variant without mucosal involvement, erythema multiforme, can be precipitated by herpes simplex infection. The most frequent drugs implicated as causative factors are sulphonamides, anticonvulsants, and antibiotics.


Epidemiology


SJS/TEN is rare, with an incidence of about 1–2 cases per million population per year, but it carries an overall mortality of 22% [13].


Genetics


There may be a genetic predisposition in some cases. A strong association of the genetic marker HLA‐B*1502 in Han Chinese has been linked to SJS induced by carbamazepine [14]. HLA‐B*5801 is strongly associated with allopurinol‐induced reactions in many populations [15].


Pathophysiology


The pathogenesis is unclear, but cytotoxic lymphocytes and natural killer cells are seen in the blisters. The cytotoxic protein granulysin is thought to play a major part in keratinocyte necrosis.


Histological features


Histology shows varying degrees of epidermal necrosis, especially of the basal layer. Sweat ducts and hair follicles can also be involved. There may be subepidermal vesiculation and blister formation.


Clinical features

Only gold members can continue reading. Log In or Register to continue

Nov 10, 2022 | Posted by in GYNECOLOGY | Comments Off on Drug Reactions and the Vulva
Premium Wordpress Themes by UFO Themes